Antidepressants: Get tips to cope with side effects

Most antidepressant side effects aren't dangerous, but they can be bothersome. Here's what to do.

By Mayo Clinic Staff

Introduction

Antidepressants can cause unpleasant side effects. Symptoms such as nausea, weight gain or sleep problems can be common initially. For many people, these improve within weeks of starting an antidepressant. In some cases, however, antidepressants cause side effects that don't go away.

Talk to your doctor or mental health provider about any side effects you're having. For some antidepressants, monitoring blood levels may help determine the range of effectiveness and to what extent dosage can be adjusted to help reduce side effects. Rarely, antidepressants can cause serious side effects that need to be treated right away.

Depending on your heart health and the type of antidepressant you take, periodically you may need an electrocardiogram (ECG) to monitor what's called the QT interval to be sure there is no prolonged interval before or during treatment that could increase your risk of serious irregular heart rhythms (arrhythmia).

If side effects seem intolerable, you may be tempted to stop taking an antidepressant or to reduce your dose on your own. Don't do it. Your symptoms may return, and stopping your antidepressant suddenly may cause withdrawal-like symptoms. Talk with your doctor to help identify the best options for your specific needs.

Nausea

Nausea typically begins early after starting an antidepressant. It may go away after a few weeks when your body adjusts to the medication.

Consider these strategies:

  • Take your antidepressant with food, unless otherwise directed.
  • Eat smaller, more frequent meals.
  • Suck on sugarless hard candy.
  • Drink plenty of fluids, such as cool water or ginger ale that's lost its carbonation. Try an antacid or bismuth subsalicylate (Pepto-Bismol, others).
  • Talk to your doctor about a dosage change or a slow-release form of the medication.

Increased appetite, weight gain

You may gain weight because of fluid retention or lack of physical activity, or because you have a better appetite when your depression symptoms ease up. Some antidepressants are more likely to cause weight gain than others. If you're concerned about weight gain, ask your doctor if this is a likely side effect of the antidepressant being prescribed and discuss ways to address this issue.

Consider these strategies:

  • Cut back on sweets and sugary drinks.
  • Select lower calorie nutritious foods, such as vegetables and fruits, and avoid saturated and trans fats.
  • Keep a food diary — tracking what you eat can help you manage your weight.
  • Seek advice from a registered dietitian.
  • Get regular physical activity or exercise most days of the week.
  • Talk to your doctor about switching medications, but get the pros and cons.

Sexual side effects

Many antidepressants cause sexual side effects. They can include reduced sex drive and difficulty reaching orgasm. Some antidepressants may cause trouble getting or keeping an erection (erectile dysfunction). Selective serotonin reuptake inhibitors (SSRIs) are more likely to cause sexual side effects than other antidepressants are.

Consider these strategies:

  • Consider a medication that requires only a once-a-day dose, and schedule sexual activity before taking that dose.
  • Talk to your doctor about adding or switching to an antidepressant that may counteract these effects, such as bupropion (Wellbutrin).
  • If you're a man, a medication such as sildenafil (Viagra), vardenafil (Levitra, Staxyn) or tadalafil (Cialis) may temporarily ease sexual side effects. But get your primary care doctor's OK before taking this type of drug, as it can be dangerous if you have certain health problems. In women, estrogen cream is sometimes used.
  • Talk to your partner about your sexual side effects and how they change your needs. Adjusting your sexual routine may be helpful. For example, you may need a longer period of foreplay before having sexual intercourse.

Fatigue, drowsiness

Fatigue and drowsiness are common, especially during early weeks of treatment with an antidepressant.

Consider these strategies:

  • Take a brief nap during the day.
  • Get some physical activity, such as walking.
  • Avoid driving or operating dangerous machinery until the fatigue passes.
  • Take your antidepressant at bedtime if your doctor approves.
  • Talk to your doctor to see if adjusting your dose will help.

Insomnia

Some antidepressants may cause insomnia, making it difficult to get to sleep or stay asleep. So you may be tired during the day.

Consider these strategies:

  • Take your antidepressant in the morning if your doctor approves.
  • Avoid caffeinated food and drinks, particularly late in the day.
  • Get regular physical activity or exercise — but complete it several hours before bedtime so it doesn't interfere with your sleep.
  • If insomnia is an ongoing problem, ask your doctor about taking a sedating medication at bedtime or ask whether taking a low dose of a sedating antidepressant such as trazodone or mirtazapine (Remeron) before bed might help.
Dec. 17, 2016 See more In-depth